Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
A 40-year-old man with type 1 diabetes mellitus presents to the office. He seeks advice on his diabetes management as he intensifies his exercise routine in preparation for participation in a 10-K race. He reports prolonged hypoglycemia during intense exercise, despite eating a meal prior to the activity. His insulin regimen is insulin glargine and insulin glulisine. His most recent HbA1c level was 7.0%.
Which of the following is the most appropriate management of this patient’s hypoglycemia on the days that he exercises?
A. Decrease meal-time insulin glulisine dose prior to exercise, continue insulin glargine dose
B. Discontinue insulin glargine, continue insulin glulisine dose
C. Increase meal-time protein prior to exercise, continue current insulin doses
D. Switch insulin glulisine to a sliding-scale regimen, continue insulin glargine dose
MKSAP Answer and Critique
The correct answer is A. Decrease meal-time insulin glulisine dose prior to exercise, continue insulin glargine dose.
This patient should decrease his meal-time insulin glulisine dose prior to exercise and continue his insulin glargine. Exercise can increase glucose utilization by the muscles, which can induce hypoglycemia in the setting of exogenous insulin. This patient consumes a meal and administers insulin glulisine, a rapid-acting insulin, before intensive exercise. Since the duration of action of insulin glulisine can extend up to 4 hours, covering the meal consumption prior to exercise with a smaller dose of insulin glulisine can reduce the risk of hypoglycemia in the setting of intense or prolonged exercise.
Discontinuation of insulin glargine in a patient with type 1 diabetes will lead to hyperglycemia if the rapid-acting insulin isn’t adjusted to provide basal insulin coverage. The hyperglycemia and insulin deficiency that develop in the absence of basal insulin coupled with the stress associated with exercise will lead to an increase in the release of counterregulatory hormones. In this scenario, there may not be sufficient insulin to decrease lipolysis and subsequent oxidation of free fatty acids. This could lead to diabetic ketoacidosis.
The meal-time insulin prior to exercise should be decreased; however, modification of the diet with increase in carbohydrates, rather than protein, can also help avoid exercise-induced hypoglycemia. Consumption of 15 to 30 grams of carbohydrates prior to exercise and/or a snack with complex carbohydrates after prolonged exercise can help mitigate the risk of hypoglycemia. Carbohydrates, especially simple ones, can rapidly provide glucose to the bloodstream and maximize glycogen stores in the liver that can be utilized for fuel during exercise. The digestion time for protein is prolonged compared with carbohydrates, thus providing a slower source of energy during exercise.
A sliding-scale regimen of insulin glulisine is a reactive management plan for glucose control. In this scenario, it is possible that the patient could have an increased risk of hyperglycemia or hypoglycemia prior to, during, or after exercise secondary to insufficient or excessive doses of insulin from the sliding-scale regimen.
- Because exercise can increase glucose utilization by the muscles, reducing the doses of mealtime insulin in a patient with diabetes mellitus will decrease the risk of hypoglycemia with intense or prolonged exercise.
This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.